3. Universal mappings
1. Universal sets and mappings
Let be a theory which is stronger than the theory of sets, and let E be a term in . Let be a species of structures in . For simplicity we shall suppose throughout that is defined on a single (principal) base set, and for brevity we shall say “-set” for “set endowed with a structure of species ”. Furthermore, we shall suppose that the -morphisms have been defined for the species (§ 2, no. 1; as in § 2, we shall say “morphism” in place of “-morphism”). Finally, the species being defined on the base set and having as generic structure (§ 1, no. 4), let us suppose that a term is defined in , satisfying the following conditions :
(QM) The relation is true in .
(QM) If (in a theory which is stronger than ) F and F′ are two sets endowed with structures of species , and if is a morphism of F into F′, then the relation implies .
We shall express the relation by saying that is an -mapping of E into (endowed with ).
A -set and an -mapping of E into are said to be universal if the following condition is satisfied :
For each -mapping of E into a -set F there exists a unique morphism of into F such that .
The pair is then also said to be a solution of the universal mapping problem for E (relative to , , and ).
¶ Let and be two solutions of the universal mapping problem for E. The condition shows then that there exists a unique morphism of into and a unique morphism of into such that and . We have therefore and . Applying to the case where and , we find that is the identity mapping of onto itself. Similarly, is the identity mapping of onto itself. Consequently (§ 2, no. 1, criterion CST8) is an isomorphism of onto , and is its inverse isomorphism. This result is expressed by saying that the solution of the universal mapping problem for E is unique up to isomorphism.
To verify that a pair is a solution of the universal mapping problem for E, it is often convenient to verify the following two conditions :
For every -set F and every -mapping of E into F, there exists a morphism of into F such that .
For every -set F, two morphisms of into F which agree on are equal.
For if these two conditions are satisfied, the morphism whose existence is ensured by is unique by . Conversely, it is clear that implies ; furthermore, if and are two morphisms of into F which agree on , we have , whence by applying to the -mapping . Hence implies .
2. Existence of universal mappings
A universal mapping problem does not necessarily have a solution (Exercise 1). However, we shall show that the following conditions imply the existence of a solution :
On every product of a family of -sets there exists a product structure of species (§ 2, no. 4).
Let be a family of -sets, and for each let be an -mapping of E into . Then the mapping of E into (endowed with the product structure) is an -mapping.
A subset G of a -set F will be said to be -*admissible* if the structure on F induces a structure of species on G (, no. 4).
There exists a cardinal with the following properties : for every -*set* F and every -*mapping* of E into F there exists a -*admissible subset* G of F which contains , has cardinal , is such that the mapping of E into G having the same graph as is an -*mapping, and such that any two morphisms of* G into a -*set, which agree on* , are equal.
CST22. If the conditions to are satisfied, then the universal mapping problem for E has a solution.
We shall first show that if there exists a pair which satisfies , then there also exists a solution of the universal mapping problem for E. For by there exists a -admissible subset of containing , such that the mapping of E into which has the same graph as is an -mapping, and such that any two morphisms of into a -set which agree on are equal. Let be the canonical injection of into , so that . For every morphism of into a -set F, is a morphism of into F, and we have . It is therefore clear that satisfies and .
It remains for us to establish the existence of a pair satisfying . Let be the typical characterization of the species of structures , and consider the subset L of consisting of all triples having the following property : "V is a structure of species on , and P is the graph of an -mapping of E into X (with respect to the structure V)" (observe that we have , as is easily seen by arguing step by step on the length of the echelon construction scheme S). For every , we denote by the set X endowed with the structure V, and by the mapping of E into whose graph is P.
Let be the -set which is the product of the (it exists by ), and let be the mapping of E into , which is an -mapping by virtue of . Let us show that the pair satisfies . Given an -mapping of E into a -set F, let G be a subset of F which satisfies the conditions stated in . Let be the canonical injection of G into F, and let be the mapping of E into G which has the same graph as , so that . It follows from that is an -mapping of E into G. Since Card (G) , there is a subset G of equipotent to G. Let be a bijection of G onto G. If we transport by means of the structure of species on G, there exists by definition an element of L such that G (endowed with the transported structure) is equal to and such that . Then is a morphism of into F such that , and the proof is complete.
CST23. Let be a solution of the universal mapping problem for E. Then is an injection of E into if and only if, for each pair of distinct elements , of E, there exists an -*mapping* of E into a -*set* F such that .
Since is an -mapping, the criterion is an immediate consequence of the definitions.
¶ In this case the -mappings are said to separate the elements of E, and we do not ordinarily make any distinction, in the terminology, between the elements of E and their images under . With this convention, if is a solution of a universal mapping problem, and if condition is satisfied, then every -mapping of E into a -set F extends uniquely to a morphism of into F.
3. Examples of universal mappings
\* The examples which follow will, for the most part, be treated in detail elsewhere in this series.
I. Free algebraic structures. Let E be a set and let be a species of algebraic structures, defined by one or more laws of composition. We take as morphisms the homomorphisms for the species under consideration, and as -mappings arbitrary mappings of E into a -set (in other words, ). All the usual species of algebraic structures satisfy ; with the exception of division ring structures, they also satisfy , and is here a trivial consequence of .
Since in general there exist structures of species defined on sets with at least two elements, the -mappings separate the elements of E, and E may therefore be considered as embedded in . is said to be the free -*set generated by* E. Thus in algebra we speak of free semigroups, free groups, free modules, and free algebras.
II. Rings and fields of fractions. Let E be a commutative ring with an identity element and let S be a multiplicatively closed subset of E which does not contain 0. We take to be the species of structures of commutative rings with identity element, and the morphisms to be ring homomorphisms which transform identity element into identity element. The -mappings will be the homomorphisms of E into a commutative ring A with an identity element, such that and contains only units of A. The conditions , throngh (with ) are immediately verified. The universal mapping problem therefore always has a solution , but in general is not injective. The most frequently arising case is that in which is an integral domain; in this case, is injective. If, moreover, we take , then is a field, called the field of fractions of .
III. Tensor product of two modules. Let be the product of two modules over a commutative ring which has an identity element. Take to be the species of -module structures, the morphisms to be linear mappings, and the -mappings to be bilinear mappings of into a -module. The condition is evidently satisfied, and so are through (with ). The universal -module corresponding to the pair is called the tensor product of and and is written . The universal mapping is written ; it is bilinear but not, in general, injective.
IV. Extension of the ring of operators of a module. Let be a commutative ring with an identity element, let be a subring of containing the identity element of , and let be a -module. The species is the species of -module structures, the morphisms are -*linear* mappings, and the -mappings are the -*linear* mappings of into an -module. The universal -module corresponding to the -module is said to be obtained by extending to the ring of operators of .
V. Completion of a uniform space. Let be a uniform space. Take to be the species of structures of complete Hausdorff uniform spaces, the morphisms to be uniformly continuous mappings, and the -mappings to be uniformly continuous mappings of into a complete Hausdorff uniform space. The -admissible subsets of a complete Hausdorff uniform space are here the closed subsets (with respect to the topology of the space), and conditions and through are satisfied (with ). The complete Hausdorff uniform space is (up to isomorphism) the completion of the Hausdorff uniform space associated with (General Topology, Chapter II, § 3, no. 7).
VI. Stone-Čech compactification. Let be a completely regular space. is the species of structures of compact spaces, the morphisms being continuous mappings (of a compact space into a compact space), and the -mappings are continuous mappings of into a compact space. The -admissible subsets are again the closed subsets, and conditions , through are easily verified (with the same cardinal as in Example V). The compact space is (up to isomorphism) the "Stone-Čech compactification" obtained by completing with respect to the coarsest uniformity for which all the continuous mappings of into the interval of are uniformly continuous (General Topology, Chapter IX, § 1, Exercise 7); the mapping is injective, because any two distinct points of E can be separated by a continuous mapping of E into .
VII. Free topological groups. Let E be a completely regular space, let be the species of Hausdorff topological group structures, the morphisms being continuous homomorphisms; and take the -mappings to be the continuous mappings of E into a Hausdorff topological group. Conditions and to are easily verified, with
The Hausdorff topological group which is the solution of this universal mapping problem for E is called the free topological group generated by the space E. Since any two distinct points of E can be separated by a continuous mapping of E into the Hausdorff topological group R, the mapping is injective; it can be shown that is a homeomorphism of E onto the subspace of [^1]. Instead of taking to be the species of structures of Hausdorff topological groups, we could also take other species of structures, such as those of Hausdorff topological abelian groups, compact groups, Hausdorff topological rings, Hausdorff topological vector spaces (over a topological division ring, considered as an auxiliary base set), etc.
VIII. Almost periodic functions on a topological group. Let E be a topological group. Take to be the species of compact group structures, the morphisms being continuous homomorphisms, and the -mappings being continuous homomorphisms of E into a compact group. Conditions , through are satisfied, with . The compact group which is the solution of this universal mapping problem for E is called the compact group associated with E; the mapping is not necessarily injective. Every continuous real-valued function on E, of the form , where is a continuous real-valued function on E, is called an almost periodic function on E.
IX. Albanese variety. Let E be an algebraic variety, let be the species of structures of abelian varieties over the same base field as E (an abelian variety is a complete algebraic variety endowed with an algebraic group structure; it is necessarily commutative). The morphisms are rational mappings of one abelian variety into another (each morphism is necessarily the composition of a homomorphism and a translation). The -mappings are rational mappings of E into an abelian variety. Condition is not satisfied, yet this universal mapping problem for E admits a solution , called the Albanese variety of E. In general, the rational mapping is not injective. \*
Exercises
See the exercises for § 3.
[^1]: See P. SAMUEL, "On universal mappings and free topological groups", Bull. Amer. Math. Soc., 54 (1948), pp. 591-598.